Coarse hyperbolicity and closed orbits for quasigeodesic flows

Abstract

We prove a conjecture of Calegari’s, that every quasigeodesic flow on a closed hyperbolic $3$-manifold contains a closed orbit.

Note: To view the article, click on the URL link for the DOI number.

  • [Anosov] D. V. Anosov, "Ergodic properties of geodesic flows on closed Riemannian manifolds of negative curvature," Dokl. Akad. Nauk SSSR, vol. 151, pp. 1250-1252, 1963.
    @ARTICLE{Anosov,
      author = {Anosov, D. V.},
      title = {Ergodic properties of geodesic flows on closed {R}iemannian manifolds of negative curvature},
      journal = {Dokl. Akad. Nauk SSSR},
      fjournal = {Doklady Akademii Nauk SSSR},
      volume = {151},
      year = {1963},
      pages = {1250--1252},
      issn = {0002-3264},
      mrclass = {53.72 (34.65)},
      mrnumber = {0163258},
      mrreviewer = {L. W. Green},
      zblnumber = {0135.40402},
      }
  • [Auslander] J. Auslander, Minimal Flows and their Extensions, North-Holland Publishing Co., Amsterdam, 1988, vol. 153.
    @BOOK{Auslander,
      author = {Auslander, Joseph},
      title = {Minimal Flows and their Extensions},
      series = {North-Holland Math. Stud.},
      volume = {153},
      note = {Notas de Matemática [Mathematical Notes], 122},
      publisher = {North-Holland Publishing Co., Amsterdam},
      year = {1988},
      pages = {xii+265},
      isbn = {0-444-70453-1},
      mrclass = {54H20},
      mrnumber = {0956049},
      mrreviewer = {M. Rees},
      zblnumber = {0654.54027},
      }
  • [BridsonHaefliger] Go to document M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Springer-Verlag, Berlin, 1999, vol. 319.
    @BOOK{BridsonHaefliger,
      author = {Bridson, Martin R. and Haefliger, André},
      title = {Metric Spaces of Non-Positive Curvature},
      series = {Grundlehren Math. Wiss.},
      volume = {319},
      publisher = {Springer-Verlag, Berlin},
      year = {1999},
      pages = {xxii+643},
      isbn = {3-540-64324-9},
      mrclass = {53C23 (20F65 53C70 57M07)},
      mrnumber = {1744486},
      mrreviewer = {Athanase Papadopoulos},
      doi = {10.1007/978-3-662-12494-9},
      zblnumber = {0988.53001},
      }
  • [Calegari] Go to document D. Calegari, "Universal circles for quasigeodesic flows," Geom. Topol., vol. 10, pp. 2271-2298, 2006.
    @ARTICLE{Calegari,
      author = {Calegari, Danny},
      title = {Universal circles for quasigeodesic flows},
      journal = {Geom. Topol.},
      fjournal = {Geometry and Topology},
      volume = {10},
      year = {2006},
      pages = {2271--2298},
      issn = {1465-3060},
      mrclass = {53C23 (37D40 57M50 57R30)},
      mrnumber = {2284058},
      mrreviewer = {Thierry Barbot},
      doi = {10.2140/gt.2006.10.2271},
      zblnumber = {1129.57032},
      }
  • [CannonThurston] Go to document J. W. Cannon and W. P. Thurston, "Group invariant Peano curves," Geom. Topol., vol. 11, pp. 1315-1355, 2007.
    @ARTICLE{CannonThurston,
      author = {Cannon, James W. and Thurston, William P.},
      title = {Group invariant {P}eano curves},
      journal = {Geom. Topol.},
      fjournal = {Geometry \& Topology},
      volume = {11},
      year = {2007},
      pages = {1315--1355},
      issn = {1465-3060},
      mrclass = {57M50 (57M07)},
      mrnumber = {2326947},
      mrreviewer = {Darryl McCullough},
      doi = {10.2140/gt.2007.11.1315},
      zblnumber = {1136.57009},
      }
  • [Dawson] Go to document R. . J. Dawson, "Unsolved Problems: Paradoxical Connections," Amer. Math. Monthly, vol. 96, iss. 1, pp. 31-33, 1989.
    @ARTICLE{Dawson,
      author = {Dawson, Robert J. {\relax{MacG}}.},
      title = {Unsolved {P}roblems: {P}aradoxical {C}onnections},
      journal = {Amer. Math. Monthly},
      fjournal = {American Mathematical Monthly},
      volume = {96},
      year = {1989},
      number = {1},
      pages = {31--33},
      issn = {0002-9890},
      mrclass = {DML},
      mrnumber = {1541436},
      doi = {10.2307/2323252},
      zblnumber = {0687.54024},
      }
  • [Fenley] Go to document S. Fenley, "Ideal boundaries of pseudo-Anosov flows and uniform convergence groups with connections and applications to large scale geometry," Geom. Topol., vol. 16, iss. 1, pp. 1-110, 2012.
    @ARTICLE{Fenley,
      author = {Fenley, Sérgio},
      title = {Ideal boundaries of pseudo-{A}nosov flows and uniform convergence groups with connections and applications to large scale geometry},
      journal = {Geom. Topol.},
      fjournal = {Geometry \& Topology},
      volume = {16},
      year = {2012},
      number = {1},
      pages = {1--110},
      issn = {1465-3060},
      mrclass = {37C85 (37D20 53C23 57R30 58D19)},
      mrnumber = {2872578},
      mrreviewer = {Athanase Papadopoulos},
      doi = {10.2140/gt.2012.16.1},
      zblnumber = {1279.37026},
      }
  • [FenleyMosher] Go to document S. Fenley and L. Mosher, "Quasigeodesic flows in hyperbolic 3-manifolds," Topology, vol. 40, iss. 3, pp. 503-537, 2001.
    @ARTICLE{FenleyMosher,
      author = {Fenley, Sérgio and Mosher, Lee},
      title = {Quasigeodesic flows in hyperbolic 3-manifolds},
      journal = {Topology},
      fjournal = {Topology. An International Journal of Mathematics},
      volume = {40},
      year = {2001},
      number = {3},
      pages = {503--537},
      issn = {0040-9383},
      mrclass = {57R30 (37C10 37D40 53C23 57M50)},
      mrnumber = {1838993},
      mrreviewer = {Sandra L. Shields},
      doi = {10.1016/S0040-9383(99)00072-5},
      zblnumber = {0990.53040},
      }
  • [Frankel_qgflows] Go to document S. Frankel, "Quasigeodesic flows and Möbius-like groups," J. Differential Geom., vol. 93, iss. 3, pp. 401-429, 2013.
    @ARTICLE{Frankel_qgflows,
      author = {Frankel, Steven},
      title = {Quasigeodesic flows and {M}öbius-like groups},
      journal = {J. Differential Geom.},
      fjournal = {Journal of Differential Geometry},
      volume = {93},
      year = {2013},
      number = {3},
      pages = {401--429},
      issn = {0022-040X},
      mrclass = {53C23 (37D40 57M50 57R30 58E10)},
      mrnumber = {3024301},
      mrreviewer = {Boris Hasselblatt},
      doi = {10.4310/jdg/1361844940},
      zblnumber = {1279.53063},
      }
  • [Frankel_spherefilling] Go to document S. Frankel, "Quasigeodesic flows and sphere-filling curves," Geom. Topol., vol. 19, iss. 3, pp. 1249-1262, 2015.
    @ARTICLE{Frankel_spherefilling,
      author = {Frankel, Steven},
      title = {Quasigeodesic flows and sphere-filling curves},
      journal = {Geom. Topol.},
      fjournal = {Geometry \& Topology},
      volume = {19},
      year = {2015},
      number = {3},
      pages = {1249--1262},
      issn = {1465-3060},
      mrclass = {57M50 (37D40 57M07 57M60)},
      mrnumber = {3352235},
      mrreviewer = {Boris Hasselblatt},
      doi = {10.2140/gt.2015.19.1249},
      zblnumber = {1327.57021},
      }
  • [Franks] Go to document J. Franks, "A new proof of the Brouwer plane translation theorem," Ergodic Theory Dynam. Systems, vol. 12, iss. 2, pp. 217-226, 1992.
    @ARTICLE{Franks,
      author = {Franks, John},
      title = {A new proof of the {B}rouwer plane translation theorem},
      journal = {Ergodic Theory Dynam. Systems},
      fjournal = {Ergodic Theory and Dynamical Systems},
      volume = {12},
      year = {1992},
      number = {2},
      pages = {217--226},
      issn = {0143-3857},
      mrclass = {58F08 (54H20)},
      mrnumber = {1176619},
      mrreviewer = {Edward Slaminka},
      doi = {10.1017/S0143385700006702},
      zblnumber = {0767.58025},
      }
  • [Gabai] Go to document D. Gabai, "Foliations and the topology of $3$-manifolds," J. Differential Geom., vol. 18, iss. 3, pp. 445-503, 1983.
    @ARTICLE{Gabai,
      author = {Gabai, David},
      title = {Foliations and the topology of {$3$}-manifolds},
      journal = {J. Differential Geom.},
      fjournal = {Journal of Differential Geometry},
      volume = {18},
      year = {1983},
      number = {3},
      pages = {445--503},
      issn = {0022-040X},
      mrclass = {57N10 (57R30)},
      mrnumber = {0723813},
      mrreviewer = {Jean-Pierre Otal},
      doi = {10.4310/jdg/1214437784},
      zblnumber = {0533.57013},
      }
  • [Gromov] Go to document M. Gromov, "Hyperbolic groups," in Essays in Group Theory, Springer, New York, 1987, vol. 8, pp. 75-263.
    @INCOLLECTION{Gromov,
      author = {Gromov, M.},
      title = {Hyperbolic groups},
      booktitle = {Essays in {G}roup {T}heory},
      series = {Math. Sci. Res. Inst. Publ.},
      volume = {8},
      pages = {75--263},
      publisher = {Springer, New York},
      year = {1987},
      mrclass = {20F32 (20F06 20F10 22E40 53C20 57R75 58F17)},
      mrnumber = {0919829},
      mrreviewer = {Christopher W. Stark},
      doi = {10.1007/978-1-4613-9586-7_3},
      zblnumber = {0634.20015},
      }
  • [HockingYoung] J. G. Hocking and G. S. Young, Topology, Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1961.
    @BOOK{HockingYoung,
      author = {Hocking, John G. and Young, Gail S.},
      title = {Topology},
      publisher = {Addison-Wesley Publishing Co., Inc., Reading, Mass.-London},
      year = {1961},
      pages = {ix+374},
      mrclass = {54.00 (55.00)},
      mrnumber = {0125557},
      mrreviewer = {S. S. Cairns},
      zblnumber = {0718.55001},
      }
  • [Kapovich] M. Kapovich, Hyperbolic Manifolds and Discrete Groups, Birkhäuser Boston, Inc., Boston, MA, 2001, vol. 183.
    @BOOK{Kapovich,
      author = {Kapovich, Michael},
      title = {Hyperbolic Manifolds and Discrete Groups},
      series = {Progr. Math.},
      volume = {183},
      publisher = {Birkhäuser Boston, Inc., Boston, MA},
      year = {2001},
      pages = {xxvi+467},
      isbn = {0-8176-3904-7},
      mrclass = {57M50 (20F65 20H10 30F40 30F60 32G15)},
      mrnumber = {1792613},
      mrreviewer = {Michel Coornaert},
      zblnumber = {0958.57001},
      }
  • [Kovacevic] Go to document N. Kovavcević, "Examples of Möbius-like groups which are not Möbius groups," Trans. Amer. Math. Soc., vol. 351, iss. 12, pp. 4823-4835, 1999.
    @ARTICLE{Kovacevic,
      author = {Kova\v{c}ević,
      Nataša},
      title = {Examples of {M}öbius-like groups which are not {M}öbius groups},
      journal = {Trans. Amer. Math. Soc.},
      fjournal = {Transactions of the American Mathematical Society},
      volume = {351},
      year = {1999},
      number = {12},
      pages = {4823--4835},
      issn = {0002-9947},
      mrclass = {20H10 (54H15 57S30)},
      mrnumber = {1473446},
      mrreviewer = {I. Kra},
      doi = {10.1090/S0002-9947-99-02188-1},
      zblnumber = {0934.57039},
      }
  • [GKuperberg] Go to document G. Kuperberg, "A volume-preserving counterexample to the Seifert conjecture," Comment. Math. Helv., vol. 71, iss. 1, pp. 70-97, 1996.
    @ARTICLE{GKuperberg,
      author = {Kuperberg, Greg},
      title = {A volume-preserving counterexample to the {S}eifert conjecture},
      journal = {Comment. Math. Helv.},
      fjournal = {Commentarii Mathematici Helvetici},
      volume = {71},
      year = {1996},
      number = {1},
      pages = {70--97},
      issn = {0010-2571},
      mrclass = {58F18 (57R30 58F22 58F25)},
      mrnumber = {1371679},
      mrreviewer = {Michael Hurley},
      doi = {10.1007/BF02566410},
      zblnumber = {0859.57017},
      }
  • [KKuperberg] Go to document K. Kuperberg, "A smooth counterexample to the Seifert conjecture," Ann. of Math. (2), vol. 140, iss. 3, pp. 723-732, 1994.
    @ARTICLE{KKuperberg,
      author = {Kuperberg, Krystyna},
      title = {A smooth counterexample to the {S}eifert conjecture},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {140},
      year = {1994},
      number = {3},
      pages = {723--732},
      issn = {0003-486X},
      mrclass = {57R25 (58F18 58F22 58F25)},
      mrnumber = {1307902},
      mrreviewer = {John E. Fornæ ss},
      doi = {10.2307/2118623},
      zblnumber = {0856.57024},
      }
  • [Kuratowski1] K. Kuratowski, Topology. Vol. I, Academic Press, New York, 1966.
    @BOOK{Kuratowski1,
      author = {Kuratowski, K.},
      title = {Topology. {V}ol. {I}},
      note = {new edition, revised and augmented; translated from the {F}rench by {J. J}aworowski},
      publisher = {Academic Press, New York},
      year = {1966},
      pages = {xx+560},
      mrclass = {54.00},
      mrnumber = {0217751},
      mrreviewer = {F. Burton Jones},
      zblnumber={0158.40901},
      }
  • [Kuratowski2] K. Kuratowski, Topology. Vol. II, Academic Press, New York, 1968.
    @BOOK{Kuratowski2,
      author = {Kuratowski, K.},
      title = {Topology. {V}ol. {II}},
      series = {new edition, revised and augmented; translated from the French by A. Kirkor},
      publisher = {Academic Press, New York},
      year = {1968},
      pages = {xiv+608},
      mrclass = {54.00},
      mrnumber = {0259835},
      zblnumber = {0158.40802},
      }
  • [Mangum] Go to document B. S. Mangum, "Incompressible surfaces and pseudo-Anosov flows," Topology Appl., vol. 87, iss. 1, pp. 29-51, 1998.
    @ARTICLE{Mangum,
      author = {Mangum, Brian S.},
      title = {Incompressible surfaces and pseudo-{A}nosov flows},
      journal = {Topology Appl.},
      fjournal = {Topology and its Applications},
      volume = {87},
      year = {1998},
      number = {1},
      pages = {29--51},
      issn = {0166-8641},
      mrclass = {57M50 (57R30 58F18)},
      mrnumber = {1626072},
      mrreviewer = {Darren D. Long},
      doi = {10.1016/S0166-8641(97)00120-X},
      zblnumber = {0927.57009},
      }
  • [MontgomeryZippin] Go to document D. Montgomery and L. Zippin, "Translation Groups of Three-Space," Amer. J. Math., vol. 59, iss. 1, pp. 121-128, 1937.
    @ARTICLE{MontgomeryZippin,
      author = {Montgomery, Deane and Zippin, Leo},
      title = {Translation {G}roups of {T}hree-{S}pace},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {59},
      year = {1937},
      number = {1},
      pages = {121--128},
      issn = {0002-9327},
      mrclass = {DML},
      mrnumber = {1507224},
      doi = {10.2307/2371566},
      zblnumber = {0016.10303},
      }
  • [Moore] Go to document R. L. Moore, "Concerning upper semi-continuous collections of continua," Trans. Amer. Math. Soc., vol. 27, iss. 4, pp. 416-428, 1925.
    @ARTICLE{Moore,
      author = {Moore, R. L.},
      title = {Concerning upper semi-continuous collections of continua},
      journal = {Trans. Amer. Math. Soc.},
      fjournal = {Transactions of the American Mathematical Society},
      volume = {27},
      year = {1925},
      number = {4},
      pages = {416--428},
      issn = {0002-9947},
      mrclass = {54F15 (54B99)},
      mrnumber = {1501320},
      doi = {10.2307/1989234},
      zblnumber = {51.0464.03},
      }
  • [Rechtman] Go to document A. Rechtman, "Existence of periodic orbits for geodesible vector fields on closed 3-manifolds," Ergodic Theory Dynam. Systems, vol. 30, iss. 6, pp. 1817-1841, 2010.
    @ARTICLE{Rechtman,
      author = {Rechtman, Ana},
      title = {Existence of periodic orbits for geodesible vector fields on closed 3-manifolds},
      journal = {Ergodic Theory Dynam. Systems},
      fjournal = {Ergodic Theory and Dynamical Systems},
      volume = {30},
      year = {2010},
      number = {6},
      pages = {1817--1841},
      issn = {0143-3857},
      mrclass = {53D42 (53D40 57R58)},
      mrnumber = {2736897},
      mrreviewer = {Pablo Suárez-Serrato},
      doi = {10.1017/S0143385709000807},
      zblnumber = {1214.37015},
      }
  • [Schweizer] Go to document P. A. Schweitzer, "Counterexamples to the Seifert conjecture and opening closed leaves of foliations," Ann. of Math. (2), vol. 100, pp. 386-400, 1974.
    @ARTICLE{Schweizer,
      author = {Schweitzer, Paul A.},
      title = {Counterexamples to the {S}eifert conjecture and opening closed leaves of foliations},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {100},
      year = {1974},
      pages = {386--400},
      issn = {0003-486X},
      mrclass = {57D30 (58F10)},
      mrnumber = {0356086},
      mrreviewer = {Robert Roussarie},
      doi = {10.2307/1971077},
      zblnumber = {0295.57010},
      }
  • [Seifert] Go to document H. Seifert, "Closed integral curves in $3$-space and isotopic two-dimensional deformations," Proc. Amer. Math. Soc., vol. 1, pp. 287-302, 1950.
    @ARTICLE{Seifert,
      author = {Seifert, Herbert},
      title = {Closed integral curves in {$3$}-space and isotopic two-dimensional deformations},
      journal = {Proc. Amer. Math. Soc.},
      fjournal = {Proceedings of the American Mathematical Society},
      volume = {1},
      year = {1950},
      pages = {287--302},
      issn = {0002-9939},
      mrclass = {56.0X},
      mrnumber = {0037508},
      mrreviewer = {R. H. Fox},
      doi = {10.2307/2032372},
      zblnumber = {0039.40002},
      }
  • [Taubes] Go to document C. H. Taubes, "The Seiberg-Witten equations and the Weinstein conjecture," Geom. Topol., vol. 11, pp. 2117-2202, 2007.
    @ARTICLE{Taubes,
      author = {Taubes, Clifford Henry},
      title = {The {S}eiberg-{W}itten equations and the {W}einstein conjecture},
      journal = {Geom. Topol.},
      fjournal = {Geometry \& Topology},
      volume = {11},
      year = {2007},
      pages = {2117--2202},
      issn = {1465-3060},
      mrclass = {57R17 (53D35 57R57 58J30)},
      mrnumber = {2350473},
      mrreviewer = {Hans U. Boden},
      doi = {10.2140/gt.2007.11.2117},
      zblnumber = {1135.57015},
      }
  • [Thurston] W. P. Thurston, Geometry and topology of 3-manifolds, 1979.
    @MISC{Thurston,
      author = {Thurston, W. P.},
      title = {Geometry and topology of 3-manifolds},
      note = {a.k.a. ``Thurston's notes''},
      year = {1979},
      zblnumber = {},
      }
  • [Wilder] R. L. Wilder, Topology of Manifolds, Amer. Math. Soc., Providence, R.I., 1979, vol. 32.
    @BOOK{Wilder,
      author = {Wilder, Raymond Louis},
      title = {Topology of Manifolds},
      series = {Amer. Math. Soc. Colloq. Publ.},
      volume = {32},
      note = {reprint of 1963 edition},
      publisher = {Amer. Math. Soc., Providence, R.I.},
      year = {1979},
      pages = {xiii+403},
      isbn = {0-8218-1032-4},
      mrclass = {57-01},
      mrnumber = {0598636},
      zblnumber = {0511.57001},
      }
  • [Zeghib] Go to document A. Zeghib, "Sur les feuilletages géodésiques continus des variétés hyperboliques," Invent. Math., vol. 114, iss. 1, pp. 193-206, 1993.
    @ARTICLE{Zeghib,
      author = {Zeghib, A.},
      title = {Sur les feuilletages géodésiques continus des variétés hyperboliques},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {114},
      year = {1993},
      number = {1},
      pages = {193--206},
      issn = {0020-9910},
      mrclass = {58F18 (57R30)},
      mrnumber = {1235023},
      mrreviewer = {Louis Funar},
      doi = {10.1007/BF01232666},
      zblnumber = {0789.57019},
      }

Authors

Steven Frankel

Washington University in St. Louis, St. Louis, MO